Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 119, NWS Aberdeen, SD

July 10, 2008Traverse County, Minnesota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 10, 2008, 7:42 AM CDT for Traverse County, Minnesota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 10, 2008, 7:42 AM CDT (12:42 UTC)
Expired
Jul 10, 2008, 8:15 AM CDT
In force
33 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon

County Traverse County, MN

The radar

The Aberdeen radar (KABR), 155 km from the middle of the area, began a volume at 12:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 0.7 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2008-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1763 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2008-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 209 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1763 J/kg
Mixed-layer CIN
-188 J/kg
Mixed-layer LCL
1270 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 4:13 AM CDT, 3 hours 29 minutes earlier.

Area forecast discussion, Jul 10, 4:13 AM CDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
413 AM CDT THU JUL 10 2008

.SHORT TERM...TODAY THROUGH SATURDAY

CHALLENGES IN THE NEAR TERM DEALS WITH PCPN CHANCES TODAY...ALONG
WITH TEMPERATURES ON FRIDAY AND SATURDAY.

CURRENTLY HAVE THUNDERSTORM ACTIVITY OVER CENTRAL AND EASTERN
ND...WITH ADDITIONAL ACTIVITY CROSSING INTO NEBRASKA. THE STORMS
IN NEBRASKA ARE MAINLY LLJ INDUCED. THE STORM ENVIRONMENT IN ND IS
CAUSED BY A SLOW MOVING WARM FRONT THAT IS EXPECTED TO TRACK NE
THIS MORNING.

WAA IS UNDERWAY WITH MOISTURE MOVING INTO THE REGION. A
POCKET OF +60 DEW POINTS ALONG AND SOUTH OF I90 ARE LIFTING NORTH.
IT SHOULD BE A HOT AND HUMID DAY ACROSS MUCH OF THE AREA
TODAY...WITH GUIDANCE SHOWING HIGH AROUND 100 DEGREE IN WESTERN
SD. H850 THETA-E RIDGE BUILDS IN THIS AFTERNOON...AHEAD OF A WEAK
UPPER LEVEL DISTURBANCE. FOLLOWED THE NAM-12 WITH THE HANDLING OF
THIS S/W...AS IT TRACKS ALONG THE ND/SD BORDER LATER THIS
AFTERNOON. EXPECT ANY SEVERE WX ACTIVITY TO REMAIN JUST NORTH OF
THE CWA WHERE THE WEAKER CAP WILL BE.

ON FRIDAY...THERE IS SOME DISAGREEMENT AMONG MODELS WITH THE
PASSAGE OF A STRONG COLD FRONT. THE NAM IS ABOUT THREE HOURS
FASTER...ALLOWING FOR COOLER HIGHS. MAV GUIDANCE HOWEVER...WOULD
SUGGEST WARMER HIGHS...ESPECIALLY IN THE EAST. FOR NOW JUST MADE
MINOR ADJUSTMENTS TO THE GRIDS DURING THIS TIME PERIOD. IT APPEARS THIS
STRONG COLD FRONT WILL PASS THROUGH THE CWA DRY WITH H7 TEMPS +12
TO +15C. FOR CONSISTENCY SAKE...HAVE LIFT IN THE POP IN THE EAST
ON FRIDAY EVENING. CAA ON SATURDAY WILL LEAD TO UNSEASONABLE COOL
TEMPERATURES.

.LONG TERM...SATURDAY EVENING THROUGH MONDAY NIGHT

MODELS HAVE SOME RATHER SUBTLE DIFFERENCES THIS PERIOD. HOWEVER
THERE IS PRETTY GOOD AGREEMENT ON THE BIG PICTURE. THE PERIOD
OPENS WITH THE OLD H5 UPPER LEVEL LOW NORTH OF THE GREAT LAKES.
THIS WILL LEAVE THIS AREA IN NORTHWEST FLOW ALOFT AND ALLOW A
SURFACE HIGH PRESSURE AREA TO BUILD IN FROM THE WEST. THIS WILL BE
A RATHER SLOW PERIOD IN THE WEATHER WITH LITTLE HAPPENING UNDER AN
APPROACHING RIDGE ALOFT. TOWARD THE END OF THIS PERIOD ANOTHER
PACIFIC LOW MAKES LANDFALL AND PUSHES A LOW PRESSURE SYSTEM ACROSS
SOUTHERN CANADA. THIS SYSTEM MAY BRING PRECIPITATION TO THE AREA
AFTER THE END OF THIS PERIOD. THE GFS IS ADVERTISING A SHARP WAVE
TRAVELING THROUGH THE RIDGE OVER THIS AREA. IT APPEARS TO BE A
FEED BACK ISSUE WITH THE MODEL AND IS NOT SHARED WITH THE ECMWF SO
DECIDED TO IGNORE IT AT THIS TIME. TEMPERATURES WERE WELL HANDLED
IN THE GOING GRIDS SO NO SUBSTANTIVE CHANGES WERE MADE.

&&

.AVIATION...
CONDITIONS ACROSS THE AREA ARE GOOD VFR EXCEPT NEAR CONVECTION THAT
IS CURRENTLY ALONG THE NORTH DAKOTA BORDER AND EAST OF ABERDEEN
AND ALSO IN SOUTH CENTRAL SOUTH DAKOTA. NEAR THE THUNDERSTORMS
CONDITIONS ARE LIKELY IFR DUE TO HEAVY RAIN LIMITING VISIBILITY
AND LOW CEILINGS OR OBSCURED CEILINGS. THIS CONVECTION WILL END
SHORTLY AFTER SUN RISE. THE REST OF THE MORNING AND EARLY
AFTERNOON WILL BE GOOD VFR WITH SHOWERS AND THUNDERSTORMS
DEVELOPING AGAIN THIS AFTERNOON LATE.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...SD
LONG TERM...KEEFE
AVIATION...KEEFE

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 10, 4:56 AM CDT, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
456 AM CDT THU JUL 10 2008

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-111000-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
456 AM CDT THU JUL 10 2008 /356 AM MDT THU JUL 10 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE WEATHER TODAY ACROSS MOST OF THE
AREA WITH THE EXCEPTION TO JONES AND LYMAN COUNTY. A SLOW MOVING
FRONT THIS MORNING IS PROVIDING FOCUS SHOWERS AND THUNDERSTORMS
ACROSS THE NORTHEASTERN PORTION OF SOUTH DAKOTA. DO NOT EXPECT
THESE TO BECOME SEVERE THIS MORNING...HOWEVER SMALL HAIL AND GUSTY
WINDS MAYBE POSSIBLE. LATER THIS AFTERNOON...A SHORT WAVE WILL
RIDE ALONG THE NORTH DAKOTA...SOUTH DAKOTA BORDER AND WILL
PROVIDE FOR AN ADDITIONAL ROUND OF SHOWERS AND THUNDERSTORMS. SOME
OF THESE MAY BECOME SEVERE WITH THE MAIN THREAT BEING LARGE HAIL
AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW STRONG STORMS WILL BE POSSIBLE ACROSS THE EASTERN FORECAST
AREA WITH THE GREATEST THREAT BEING CONFINED TO MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON FOR LOCATION
NORTH OF HIGHWAY 14.

SD

In the hours before

Local storm report, Jul 10, 7:00 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
700 AM CDT THU JUL 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HAIL             S BRENTFORD             45.16N 98.32W
07/10/2008  E0.75 INCH       SPINK              SD   PUBLIC

&&

ATG

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 8:16 PM CDTSevere Thunderstorm WarningABRCorson44 min
Jul 9, 8:56 PM CDTSevere Thunderstorm WarningABRCorson64 min
Jul 10, 2:05 AM CDTSevere Thunderstorm WarningABRLyman55 min
Jul 10, 6:28 AM CDTSevere Thunderstorm WarningABRSpink32 min
Jul 10, 6:57 AM CDTSevere Thunderstorm WarningABRSpink15 min
Jul 10, 8:37 AM CDTSevere Thunderstorm WarningABRDay23 min
Jul 10, 9:02 AM CDTSevere Thunderstorm WarningABRCodington, Deuel, Grant28 min
Jul 10, 5:46 PM CDTSevere Thunderstorm WarningABRCorson44 min
Jul 10, 6:29 PM CDTSevere Thunderstorm WarningABRCampbell, Corson, Walworth46 min
Jul 10, 8:14 AM CDTSevere Thunderstorm WarningABRTraverse16 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.